Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 130, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 4, 2014, 9:28 AM CDT for Taylor County, Wisconsin. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2014, 9:28 AM CDT (14:28 UTC)
- Expired
- Sep 4, 2014, 10:15 AM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Taylor County, WI
The radar
The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 9:58 AM CDT | HAIL 0.88 | 1 N Jump River, WI | HAD WIND...NO DAMAGE. |
| Sep 4, 10:00 AM CDT | HAIL 1 | 1 Nne Jump River, WI | NON-REMARKABLE WIND. REPORT WAS ABOUT 1.7 MILES NORTH OF JUMP RIVER NEAR RUSK COUNTY LINE. W14507 JOHNSON AVE. |
| Sep 4, 10:02 AM CDT | TSTM WND DMG | Gilman, WI | TREES BLOWN DOWN |
| Sep 4, 10:02 AM CDT | TSTM WND GST 60 | Jump River, WI | NICKEL SIZE HAIL ALSO |
| Sep 4, 10:19 AM CDT | TSTM WND DMG | 4 W Medford, WI | TREES WERE BLOWN DOWN ALONG COUNTY ROAD O |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
922
WUUS53 KARX 041428
SVRARX
WIC119-041515-
/O.NEW.KARX.SV.W.0130.140904T1428Z-140904T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
928 AM CDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 1015 AM CDT
* AT 927 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHEAST OF LADYSMITH TO 8 MILES NORTH OF
BLOOMER...MOVING EAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WESTBORO AROUND 1000 AM CDT.
RIB LAKE AROUND 1005 AM CDT.
MEDFORD AROUND 1015 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
STETSONVILLE...GOODRICH...GILMAN...LUBLIN AND HIGHWAY 64 AND COUNTY D
D.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. STAY AWAY FROM TREES THAT MIGHT FALL OR UPROOT NEAR YOU.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 1427Z 283DEG 59KT 4560 9093 4522 9146
HAIL...<.75IN
WIND...60MPH
$$
SHEA2 follow-up statements
455
WWUS53 KARX 041444
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
944 AM CDT THU SEP 4 2014
WIC119-041515-
/O.CON.KARX.SV.W.0130.000000T0000Z-140904T1515Z/
TAYLOR WI-
944 AM CDT THU SEP 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR TAYLOR COUNTY...
AT 940 AM...A LINE OF SEVERE THUNDERSTORMS WAS APPROACHING NORTHWEST
TAYLOR COUNTY...MOVING SOUTHEAST AT 50 TO 60 MPH. THESE STORMS HAVE
A HISTORY OF PRODUCING WIND GUSTS OF 40 TO 50 MPH BUT COULD INCREASE
IN INTENSITY...KNOCK DOWN TREES AND POWER LINES.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...TREES COULD BE TOPPLED OR UPROOTED...DAMAGE TO POWER LINES.
THESE SEVERE STORMS WILL BE NEAR...
JUMP RIVER AROUND 955 AM
WESTBORO AROUND 1000 AM
RIB LAKE AROUND 1005 AM
MEDFORD AROUND 1015 AM
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
STETSONVILLE...GOODRICH...GILMAN...LUBLIN AND HIGHWAY 64 AND COUNTY D
D.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM TREES.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 1440Z 284DEG 53KT 4555 9067 4517 9120
HAIL...0.75IN
WIND...60MPH
$$
SHEA244
WWUS53 KARX 041502
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1002 AM CDT THU SEP 4 2014
WIC119-041515-
/O.CON.KARX.SV.W.0130.000000T0000Z-140904T1515Z/
TAYLOR WI-
1002 AM CDT THU SEP 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR TAYLOR COUNTY...
AT 1001 AM...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES WEST OF WESTBORO TO 11 MILES WEST OF THORP...
MOVING SOUTHEAST AT 50 MPH. JUMP RIVER EXPERIENCED NICKEL SIZE HAIL
AND 60 MPH WIND AS THE LINE MOVED THROUGH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT WIND DAMAGE TO TREES AND POWER LINES.
THESE SEVERE STORMS WILL BE NEAR...
CHELSEA...WESTBORO AND RIB LAKE AROUND 1015 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
STETSONVILLE...GOODRICH...GILMAN...LUBLIN AND HIGHWAY 64 AND COUNTY D
D.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4533 9092 4538 9083 4538 9004
TIME...MOT...LOC 1501Z 303DEG 43KT 4539 9050 4501 9103
HAIL...1.00IN
WIND...60MPH
$$
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:08 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 4, 6:08 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 608 AM CDT THU SEP 4 2014 .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 326 AM CDT THU SEP 4 2014 SURFACE MAP AS OF 3 AM THIS MORNING HAD A DEEP 996MB LOW OVER EASTERN SD WITH A WARM FRONT EXTENDING ACROSS SOUTHERN MN AND INTO SOUTHWEST WI. CURRENTLY WATCHING ONE CLUSTER OF STRONG THUNDERSTORMS DEPARTING THE AREA INTO NORTHEAST WI. WITHIN THE LAST 1/2 HOUR...A CLUSTER OF SHOWERS AND THUNDERSTORMS POPPED UP OVER FAR NORTHEAST IA/SOUTHWEST WI. FURTHER ANALYSIS SHOWING THESE SHOWERS AND STORMS FORMING IN RESPONSE TO A NOSE OF STRONG 850MB MOISTURE TRANSPORT WORKING NORTHEAST ACROSS IA...AND OCCURRING ABOVE A VERY STRONG 700- 750MB CAP OF 14C PER THE RAP BUFKIT AT BLUE RIVER WI. OTHERWISE... TEMPERATURES ACROSS THE AREA EARLY THIS MORNING WERE IN THE 60S ACROSS NORTH CENTRAL WI...AND IN THE 70S ELSEWHERE ACROSS THE ARX FORECAST AREA. WARM FRONT MAKES A PUSH NORTHEAST THROUGH THE REST OF THE AREA THIS MORNING. THINKING THOSE SHOWERS/STORMS WILL SHOVE OUT OF THE AREA AS CAP STRENGTHENS IN WARM SECTOR. WILL BE WATCHING AN MCS OVER ND MAKING ITS WAY EAST-SOUTHEAST...WHICH COULD CLIP CLARK AND TAYLOR COUNTIES AS IT MAKES ITS WAY ACROSS FAR NORTHERN WI/UPPER MI. MAY HAVE TO ADJUST POPS ACCORDINGLY. OTHERWISE...STRONG WARM AIR ADVECTION WILL TAKE PLACE ACROSS THE AREA WITH STRENGTHENING 700-750MB CAP. THIS SHOULD HOLD OFF ANY FURTHER CONVECTION AND PUSH TEMPERATURES WELL INTO THE 80S...TO A FEW LOWER 90S ALONG/SOUTH OF I-90. DEW POINTS WILL ALSO BE INCREASING INTO THE LOWER 70S THROUGH THE DAY...PRODUCING VERY WARM/MUGGY/UNCOMFORTABLE CONDITIONS. HEAT INDICES FOR THE MOST PART LOOK TO BE IN THE 90-100 RANGE...BUT COULD SEE A FEW HOURS OF 100- 105 IN A FEW SPOTS IN THE MISSISSIPPI/WISCONSIN RIVER VALLEYS. NOT THINKING A HEAT ADVISORY WILL BE NEEDED AT THIS POINT DUE TO THE BRIEF TOUCH IN THE CRITERIA RANGE. WILL HIT IT HARD WITH OUR OTHER PRODUCTS. CAP HOLDS STRONG INTO THE AFTERNOON HOURS AS A COLD FRONT PUSHES SOUTHEASTWARD INTO NORTHERN WI/SOUTH CENTRAL MN. MODELS AT ODDS AT HANDLING CONVECTION OR LACK THEREOF WHICH HEDGES ON STRENGTH OF CAP...WHICH IS VERY STRONG FOR THIS TIME OF YEAR. GFS/ECMWF/CANADIAN DETERMINISTIC MODELS ALL HOLD OFF DEVELOPING CONVECTION THROUGH 7PM. NAM IS A BIT MORE GUNG-HO FIRING ALONG THE FRONT BASICALLY NORTH OF I-94 BETWEEN 4-7PM. NMM/ARW WRF MODELS SIDE WITH THE NAM. REASON BEING... BUFKIT SOUNDINGS REVEAL POSSIBLY SOME ELEVATED CONVECTION BURBLING ABOVE THE CAP AS MID-LEVEL COOLING/STEEPENING LAPSE RATES TAKE PLACE WITH INCOMING MID-LEVEL TROUGH. THIS WOULD COMPROMISE THE CAP AND LET SURFACE BASED/DEEP CONVECTION RELEASE ALONG THE FRONT. WILL HAVE TO KEEP AN EYE ON THIS FOR SEVERE WIND/HAIL POTENTIAL AS 0- 3KM BULK SHEAR IS PLENTIFUL IN THE 30-40KT RANGE ALONG WITH MUCAPE IN THE 3000-4000J/KG RANGE. THE COLD FRONT CONTINUES TO PUSH SOUTHEAST THROUGH THE AREA FRIDAY NIGHT FOR CONTINUED THUNDERSTORM CHANCES. SOME OF THESE STORMS COULD BE REMAIN SEVERE AT LEAST INTO THE EVENING HOURS. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 326 AM CDT THU SEP 4 2014 WITH THE COLD FRONT PUSHED INTO NORTHERN IL BY FRIDAY MORNING... NORTHWEST WINDS WILL DRAW DRIER/COOLER AIR OVER THE FORECAST AREA. EXPECTING FAIRLY BREEZY NORTHWEST WINDS IN THE 15-25MPH RANGE WITH HIGHS ONLY TOPPING OFF IN THE UPPER 60S TO TO LOWER 70S. MORE EARLY FALL-LIKE CONDITIONS ARE THEN EXPECTED INTO THE WEEKEND AS CANADIAN HIGH PRESSURE DOMINATES THE CENTRAL CONUS/UPPER MISSISSIPPI RIVER VALLEY REGIONS. LOOK FOR MOSTLY CLEAR SKIES THROUGH SUNDAY WITH HIGHS SATURDAY AND SUNDAY IN THE 70S AND OVERNIGHT LOWS IN THE 40S TO LOWER 50S. FOR MONDAY THROUGH WEDNESDAY...DEEPENING CYCLONIC FLOW OVER CANADA AND NORTHERN CONUS WILL DRIVE A COUPLE TROUGHS THROUGH THE REGION FOR A PERIOD OF UNSETTLED WEATHER WITH ON/OFF SHOWER AND THUNDERSTORM CHANCES. TEMPERATURES ARE EXPECTED TO BE AT OR A FEW DEGREES BELOW NORMAL WITH HIGHS IN THE 70S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 608 AM CDT THU SEP 4 2014 MOISTURE TRANSPORT INTO THE REGION UNDERNEATH THE CAP HAS ALLOWED AN AREA OF IFR/MVFR CEILINGS TO FORM OVER THE AREA. THE 04.09Z RAP AND 04.06Z NAM SOUNDINGS SUGGEST THIS SHOULD PERSIST INTO THE MIDDLE OF THE MORNING BEFORE DISSIPATING AND WITH THE CAP OVER THE AREA...CONDITIONS SHOULD GO UP TO HIGH VFR CEILINGS. THE COLD FRONT OVER WESTERN MINNESOTA WILL PUSH INTO THE AREA STARTING LATE THIS AFTERNOON WITH INIDATIONS THAT THE CAP WILL START TO BREAK TO ALLOW MORE STORMS TO BEGIN DEVELOPING. WILL HAVE VCTS FOR A GOOD SHARE OF THE EVENING WITH A TWO HOUR TEMPO GROUP BASED ON THE 04.00Z HI-RES ARW WHEN THE STORMS ARE MOST PROBABLE TO MOVE ACROSS THE TAF SITES WITH MVFR AND POSSIBLY IFR CONDITIONS POSSIBLE. THE FRONT WILL THEN COME THROUGH IN THE OVERNIGHT HOURS SWINGING THE WINDS AROUND TO THE NORTHWEST. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...04
Hazardous weather outlook, Sep 4, 4:56 AM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 456 AM CDT THU SEP 4 2014 WIZ017-029-051100- TAYLOR-CLARK- 456 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CLIP AREAS MAINLY NORTH OF HIGHWAY 10 LATER THIS MORNING. DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE MAIN THREATS ALONG WITH SOME LARGE HAIL. A COLD FRONT IS THEN EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORM BY LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS...HEAVY RAINFALL AND LARGE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-051100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 456 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT IS EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORMS BY LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS...HEAVY RAINFALL AND LARGE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE STILL POSSIBLE ACROSS FAR SOUTHWEST WISCONSIN INTO NORTHEAST IOWA FRIDAY MORNING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS
In the hours before
Special weather statement, Sep 4, 8:53 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 AM CDT THU SEP 4 2014
WIZ017-041515-
TAYLOR-
853 AM CDT THU SEP 4 2014
...THUNDERSTORMS WILL CROSS NORTHERN TAYLOR COUNTY...
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING THROUGH
NORTHERN WISCONSIN THIS MORNING PRODUCING HEAVY RAIN...HAIL AND
DAMAGING WINDS.
SOME OF THESE STORMS COULD PASS THROUGH NORTHERN TAYLOR COUNTY
WISCONSIN...MAINLY NORTH OF HIGHWAY 64...INCLUDING THE COMMUNITIES
OF JUMP RIVER AND WESTBORO.
BESIDES THE THREAT FOR HEAVY RAIN AND LIGHTNING...THERE IS A RISK
FOR SOME STRONGER WINDS. A SEVERE THUNDERSTORM WARNING IS POSSIBLE
IF THE WINDS APPEAR STRONG.
MOVE INDOORS AND AWAY FROM TREES IF THESE STORMS CROSS INTO YOUR
AREA.
LAT...LON 4538 9005 4512 9005 4512 9017 4518 9092
4538 9092
TIME...MOT...LOC 1348Z 240DEG 49KT 4539 9090
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 9:09 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 81 min |
| Sep 3, 9:40 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 74 min |
| Sep 3, 11:36 PM CDT | Special Weather Statement | ARX | Clark | 54 min |
| Sep 4, 8:53 AM CDT | Special Weather Statement | ARX | Taylor | 82 min |
| Sep 4, 10:09 AM CDT | Severe Thunderstorm Warning | ARX | Taylor | 36 min |
| Sep 4, 1:48 PM CDT | Special Weather Statement | ARX | Taylor | 72 min |
| Sep 4, 2:48 PM CDT | Special Weather Statement | ARX | Taylor | 87 min |
| Sep 4, 2:59 PM CDT | Areal Flood Advisory | ARX | Clark, Taylor | 3 hr |
| Sep 4, 5:24 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.